Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

158 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have sore throat, swollen papillae at the back of tongue. Not cured by antibiotics. Treatment?

Answered by
Dr.
Dr. Naveen Kumar

ENT Specialist

Practicing since :2001

Answered : 2402 Questions

default
Posted on Sat, 19 Jan 2013 in Ear, Nose and Throat Problems
Question: I have a sore throat, swollen papillae at the back of my tongue and no other symptoms. Been on antibiotics for 3 days and my sore throat is not getting any better. What could it be?
doctor
Answered by Dr. Naveen Kumar 20 minutes later
Hi

Thanks for the query

After going through your description I do feel you are suffering from early stages of acute pharyngitis.

Acute pharyngitis is the sudden onset of inflammation of the throat, characterized by throat pain, enlargement of the lymph node in the neck, associated with or without fever, etc.

The enlarged papillae are the hypertrophied lymphoid follicles secondary to pharyngitis. These lymphoid papillae will normally be smaller in size. During inflammation or infection in the surrounding region the lymphoid papillae gets hypertrophied in order to combat infection. Do not worry! The hypertrophied lymphoid tissues are harmless. With appropriate intervention this can be take care of.

You can try the following:
1. Drink plenty of warm water – this helps in improving the blood circulation, keeping the mucosa moist and relief from pain
2. Anti-inflammatory medicines such as diclofenac or ibuprofen for the pain relief.
3. Do gargles with povidone iodine solution for the speedy recovery.
4. Also, avoid smoking/chilled food & beverages/alcohol/coffee till you recover.
5. If the symptoms does not improve within 3-4 days you can start on antibiotic such as a combination of amoxicillin and clavulanic acid or cefuroxime

Hope I have answered your queries; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Naveen Kumar 5 hours later
Thank you and can my tonsils swell with pharyngitis. Looked in the mirror and my throat and tonsils are red. How long before antibiotics start to work I've been on them for 3 days already
doctor
Answered by Dr. Naveen Kumar 4 hours later
Hi

Thanks for writing back

Yes, tonsils can get congested and hypertrophied following pharyngitis. It depends on the type of antibiotics you are taking and the other supportive measures you have taken.

If you can let us know the type of antibiotics you are on, it is easy to say whether the antibiotic is effective for this condition or not. In my previous response I have mentioned about the ideal antibiotics for this conditions. With ideal antibiotics, the symptoms will reduce within 3-4 days.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Amoxicillin

doctor1 MD

Sir I was diaganosed with olecrane bursitis 14 days back. My elbow was Aspirated three times. I was put on AUGMENTIN 625 mg for 09 days BD, but till date the pus formation is not stopping. There is no pain or swelling only there is pus formation in the cavity formed on elbow. Uric acid 8.6 .Pl help

doctor1 MD

I developed a left-sided sore throat 10 days ago. I went to the doctor by day 5 who did a quick strep test since I also had a temperature of 100. The test results were negative, but he decided to treat me with a 10 day script of amoxicillin while the culture was sent for further testing. I have now been on the amoxicillin for 4 days and haven t gotten any better. I noticed today that I have a few, kind of hard bumps behind where my tonsil used to be (they were removed when I was 5) The nurse called me today to inform me the further testing resulted in another negative as to strep. I said ok??? And she said ok and hung up. I have no idea if I should still continue taking the amoxicillin or what the cause of the bumps might be. I am 36, quit smoking 3yrs ago...Any ideas on what this could be and if continuing the amoxicillin is a good or bad idea? Thanks!! S.G.

doctor1 MD

I am a 49 yr old male that had umbilical hernia surgery with mesh placement 12 yrs ago. I have lost 80 lbs since then because of eating healthy and exercise. My waist went from 46 to 36 today. Approx 18mths ago I developed slight swelling, redness, pain in navel that began to have some putrid bloody drainage. Went to Dr. and he gave me Augmentin for 7 days to clear up infection. It worked but returned in 3mths. Again, he gave meds and it cleared up. Now, about every 6-8 wks, infection returns. Dr. thinks mesh is infected and needs removed surgically. Is this dangerous? Should I just continue the cycle of meds? Please advise.

doctor1 MD

Hi I have seen a consultant and been advised I have a swelling in the left adnexea, prominent endometrium which is inflamed, and a right sided ovarian follice, I also have coil in. He has prescribed Augmentin for 7 days and has has advised an endometrium infusion and coil removed. With the antibiotics the pain has reduced but the swelling in the stomache is still there. Is this infusion a basic procedure. Thankyou

doctor1 MD

Can you take amoxicillin and Valtrex for shingles at the same time. I have a sinus infection and my shingles has returned. YYYY@YYYY

doctor1 MD

For the past week I had lot of itching near my butt, after few days the skin became very thick. Currently itching has reduced, but I can feel the lumps and its painful when I sit Have attached pic.

doctor1 MD

I have strep throat . I started amoxicillin yesterday, but it seems the swelling in my throat is worse. Is this to be expected? How soon should the medication kick in?